Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS San Angelo, TX

February 20, 1997Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Feb 20, 1997, 1:52 AM CST for Tom Green County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 1997, 1:52 AM CST (07:52 UTC)
Expired
Feb 20, 1997, 4:00 AM CST
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 200754
FFWSJT
TXC451-201000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 AM CST THU FEB 20 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 400 AM CST FOR PEOPLE IN THE FOLLOWING
LOCATION...

IN WEST CENTRAL TEXAS

   ...TOM GREEN COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT VERY HEAVY
RAIN CONTINUED ACROSS THE VICINITY OF SAN ANGELO. NEARLY AN INCH OF
RAIN HAS FALLEN AT MATHIS FIELD IN A 25 MINUTE SPAN FROM 130 TO 155
AM. THIS RAIN WILL MOVE ACROSS THE CITY OF SAN ANGELO AND PRODUCE
BETWEEN 1 AND 2 INCHES OF RAIN THROUGH 3 AM. THIS TORRENTIAL RAIN
WILL PRODUCE FLOODING OF STREETS...CREEKS...AND LOW WATER CROSSINGS
IN SAN ANGELO THROUGH THE EARLY MORNING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP
TO ESCAPE FLOOD WATERS. DO NOTP STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 8:51 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 19, 8:51 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
851 PM CST WED FEB 19 1997

DOPPLERS INDICATE A LARGE AREA OF PRECIPITATION OVER WEST TEXAS IS
GRADUALLY SPREADING EAST INTO THE COUNTY WARNING AREA WHILE PATCHY
LIGHT RAIN OVER THE EASTERN HALF OF THE COUNTY WARNING AREA IS ALSO
INCREASING. UPPER AIR ANALYSIS SHOWS THE FORECAST AREA TO BE IN THE
FAVORABLE LEFT FRONT QUAD OF THE 300 MB JET STREAK.

SOME OF THE STORMS ARE BECOMING STRONG OVER VAL VERDE COUNTY AND ARE
MAKING THE NEW SEVERE HAIL ALGORITHM GO TO WORK. THE PRECIPITATION
ALGORITHM IS ALREADY INDICATING 1 HR PRECIP TOTALS IN EXCESS OF AN
INCH IN LOCAL AREAS TO THE SOUTH AND WEST. SINCE THIS AREA IS LIKELY
TO ENGULF ALL OF THE FORECAST AREA TONIGHT AND SHOULD CONTINUE
THROUGH TOMORROW...AND ALSO SINCE FLASH FLOOD GUIDANCE SHOWS 3 HR
VALUES AT OR BELOW 2 INCHES IN MOST AREAS...WOULD LIKE TO SEE A FLASH
FLOOD WATCH ISSUED AREA WIDE TONIGHT THROUGH TOMORROW. AM ALSO IN
FAVOR OF MENTION OF SEVERE AS MAF UNMODIFIED CAPE WAS OVER 1200 J/KG
AND LI WAS -6 AT 00Z.

OAKS

In the hours before

Special weather statement, Feb 19, 8:46 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 PM CST WED FEB 19 1997

EXCESSIVE RAINFALL AMOUNTS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS
TONIGHT AND THURSDAY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHWEST MEXICO WILL
EJECT A SERIES OF UPPER LEVEL DISTURBANCES THAT WILL MOVE ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY. THIS WILL COMBINE WITH
ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO AND A STATIONARY
FRONTAL BOUNDRY THAT EXTENDS FROM THE UPPER RED RIVER VALLEY INTO
THE BIG BEND TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY.

RAINFALL AMOUNTS ACROSS THE AREA WILL BE GENERALLY IN THE 1 TO 3
INCH RANGE WITH HEAVIER AMOUNTS POSSIBLE IN ISOLATED LOCATIONS.

SOIL MOISTURE CONDITIONS ACROSS WEST CENTRAL TEXAS ARE HIGH FROM
RAINS AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN SIGNIFICANT
RUNOFF POTENTIAL.

THIS HEAVY RAINFALL POTENTIAL WILL AFFECT ALL OF WEST CENTRAL TEXAS
FROM THE BIG COUNTRY SOUTH TO THE NORTHERN EDWARDS PLATEAU AND EAST
TO THE HEARTLAND.  PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD
CHECK PREPAREDNESS REQUIREMENTS AND BE PREPARED TO MOVE TO HIGHER
GROUND IF RAPID RISES IN STREAM FLOW ARE OBSERVED OR IF HEAVY RAIN
PERSISTS IN YOUR AREA. MOTORISTS MIGHT WANT TO PLAN TRAVEL TO AVOID
KNOWN FLOOD PRONE AREAS TONIGHT AND THURSDAY.

STAY TUNED TO LOCAL RADIO OR TELEVISION OR LISTEN TO NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Feb 19, 8:47 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
846 PM CST WED FEB 19 1997

EXCESSIVE RAINFALL AMOUNTS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS
TONIGHT AND THURSDAY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHWEST MEXICO WILL
EJECT A SERIES OF UPPER LEVEL DISTURBANCES THAT WILL MOVE ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY. THIS WILL COMBINE WITH
ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO AND A STATIONARY
FRONTAL BOUNDRY THAT EXTENDS FROM THE UPPER RED RIVER VALLEY INTO
THE BIG BEND TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS TONIGHT AND THURSDAY.

RAINFALL AMOUNTS ACROSS THE AREA WILL BE GENERALLY IN THE 1 TO 3
INCH RANGE WITH HEAVIER AMOUNTS POSSIBLE IN ISOLATED LOCATIONS.

SOIL MOISTURE CONDITIONS ACROSS WEST CENTRAL TEXAS ARE HIGH FROM
RAINS AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN SIGNIFICANT
RUNOFF POTENTIAL.

THIS HEAVY RAINFALL POTENTIAL WILL AFFECT ALL OF WEST CENTRAL TEXAS
FROM THE BIG COUNTRY SOUTH TO THE NORTHERN EDWARDS PLATEAU AND EAST
TO THE HEARTLAND.  PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD
CHECK PREPAREDNESS REQUIREMENTS AND BE PREPARED TO MOVE TO HIGHER
GROUND IF RAPID RISES IN STREAM FLOW ARE OBSERVED OR IF HEAVY RAIN
PERSISTS IN YOUR AREA. MOTORISTS MIGHT WANT TO PLAN TRAVEL TO AVOID
KNOWN FLOOD PRONE AREAS TONIGHT AND THURSDAY.

STAY TUNED TO LOCAL RADIO OR TELEVISION OR LISTEN TO NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 10:28 PM CSTSevere Thunderstorm WarningSJTCrockett62 min
Feb 20, 12:10 AM CSTSevere Thunderstorm WarningSJTSchleicher45 min
Feb 20, 3:42 AM CSTSevere Thunderstorm WarningSJTTom Green33 min
Feb 20, 4:04 AM CSTSevere Thunderstorm WarningSJTCoke26 min
Feb 20, 9:05 AM CSTFlash Flood WarningSJTSan Saba3 hr
Feb 20, 9:15 AM CSTFlash Flood WarningSJTMason3 hr
Feb 20, 9:53 AM CSTFlash Flood WarningSJTCallahan3 hr
Feb 20, 12:03 PM CSTFlash Flood WarningSJTSan Saba4 hr
Feb 20, 1:15 PM CSTSevere Thunderstorm WarningSJTConcho60 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.